Spike in heroin cases concerns Calgary police
|Report an Error|
Share via Email
Calgary police seized heroin more often in 2013 than the year prior, including some laced with a deadly painkiller known as fentanyl.
Use of both drugs have been thrust into the spotlight in recent days following the death of award-winning actor Philip Seymour Hoffman.
In Calgary, police seized heroin 46 times last year, up from 28 in 2012.
Staff Sgt. Tom Hanson said Wednesday his team is concerned by the rise but further investigation is needed to determine a reason for the spike in busts.
The city's top drug cop also confirmed at least counterfeit versions of fentanyl have been found among the seizures. Heroin laced with painkiller has been linked to dozens of deaths south of the border in areas like Maryland and Pennsylvania.
Hanson said those cases confirm a longstanding cautionary tale from police to drug users.
"You don't know what you're getting," he said. "It's highly addictive — it's highly dangerous. If what you're getting from your local trafficker is heroin — and nothing but heroin — that in and of itself is extremely dangerous."
Both Hanson and Danene Lenstra, a program lead at the Alex Youth Health Centre, suggested the a rise in use of both heroin and fentanyl could be linked directly to the removal of OxyContin. The frequently abused opiod was replaced in 2012 by a product that cannot be injected, smoked or sniffed.
Lenstra said she's had at-risk youth tell her they've ingested fentanyl, adding some drug dealers are selling the heavy hitting painkiller under the guise that it's OxyContin.
"As the drugs shift then the medical implications attached to them shift," Lenstra added.
Hanson said the effects of Oxycontin and heroin are very similar, but believes Oxy was simply more socially acceptable.
However, he reiterated none of the three drugs should be experimented with.
"You don't know if you're body's going to accept it," he said. "There are so many things that you're putting at stake just by making the decision to take it."